Penicillin allergic reaction is an irregular response of your body immune system to the antibiotic drug penicillin. Penicillin is prescribed for treating various bacterial infections.
Typical symptoms and signs of penicillin allergy include hives, rash and itching. Severe responses include anaphylaxis, a lethal condition that affects multiple body systems.
Research has actually revealed that penicillin allergies may be over-reported– a problem that can lead to the use of less suitable and more pricey antibiotic treatments. For that reason, a precise diagnosis is required when penicillin allergy is thought to guarantee the best treatment choices in the future.
Other antibiotics, especially those with chemical properties much like penicillin, can also result in allergies.
What are symptoms of penicillin allergy
Drug allergy symptoms might include:
- Skin rash
- Shortness of breath
- Runny nose
- Itchy, watery eyes
Anaphylaxis is an uncommon, life-threatening allergic reaction that causes the widespread dysfunction of body systems. Signs and symptoms of anaphylaxis include:
- Tightening up of the air passages and throat, triggering difficulty breathing.
- Nausea or abdominal cramps.
- Vomiting or diarrhea.
- Dizziness or lightheadedness.
- Weak, fast pulse.
- Drop in blood pressure.
- Loss of awareness.
Other conditions resulting from penicillin allergic reaction
Less typical penicillin allergic reaction reactions take place days or weeks after direct exposure to the drug and might continue for a long time after you stop taking it. These conditions include:
- Serum sickness, which may cause fever, joint pain, rash, swelling and queasiness.
- Drug-induced anemia, a decrease in red blood cells, which can cause tiredness, irregular heartbeats, shortness of breath and other symptoms.
- Drug response with eosinophilia and systemic symptoms (DRESS), which results in rash, high white blood cell counts, general swelling, swollen lymph nodes and recurrence of dormant liver disease infection.
- Inflammation in the kidneys (nephritis), which can cause fever, blood in the urine, general swelling, confusion and other symptoms.
When to see a doctor
See your doctor as soon as possible if you experience signs or symptoms of penicillin allergy.
Call 911 if you experience signs of a severe response or presumed anaphylaxis after taking penicillin.
Causes of allergy to penicillin
Penicillin allergy happens when your immune system wrongly reacts to the drug as a harmful substance, basically as if it were a viral or bacterial infection.
The allergic reaction develops when your immune system has actually ended up being sensitive to penicillin. This suggests that the very first time you take the drug your immune system finds it as a harmful compound and establishes an antibody to the type of penicillin you took.
See also: What are the DANGERS of Vaccination?
The next time you take the drug, these specific antibodies flag it and direct immune system attacks on the compound. Chemicals released by this activity cause the symptoms and signs connected with an allergic reaction.
Newbie exposure to penicillin may not be obvious, however. Some evidence recommends that trace amounts of it in the food supply may be sufficient for the body immune system to produce an antibody to it.
Penicillins and related drugs
Penicillins belong to a class of anti-bacterial drugs called beta-lactams. Although the mechanisms of the drugs differ, usually they battle infections by assaulting the walls of bacterial cells. In addition to penicillins, other beta-lactams more typically associated with allergies are a group called cephalosporins.
If you’ve had an allergic reaction to one type of penicillin, you may be– but are not always– adverse other types of penicillin or to some cephalosporins.
- Penicillin G
- Penicillin V
Risk factors for penicillin allergy
While anyone can have an allergy to penicillin, a few elements can increase your risk. These include:
- A history of other allergies, such as food allergic reaction or hay fever.
- Allergy to another drug.
- A family history of drug allergic reaction.
- Increased exposure to penicillin, due to the fact that of high dosages, repeated use or prolonged use.
- Particular illnesses typically related to allergic drug reactions, such as infection with HIV or the Epstein-Barr infection.
Diagnosis of penicillin allergy
A comprehensive examination and appropriate diagnostic tests are important for an accurate diagnosis. Research has actually revealed that penicillin allergic reactions might be overdiagnosed and that patients may report a penicillin allergic reaction that has actually never been validated. A misdiagnosed penicillin allergy might result in using less proper or more costly antibiotics.
Your doctor will conduct a health examination and ask you questions. Information about the beginning of symptoms, the time you took medications, and enhancement or worsening of symptoms are necessary ideas for assisting your doctor make a diagnosis.
Your doctor may purchase additional tests or refer you to an allergic reaction professional (specialist) for tests. These may include the following.
With a skin test, the specialist or nurse administers a small amount of the suspect penicillin to your skin either with a small needle that scratches the skin or an injection. A favorable reaction to a test will cause a red, itchy, raised bump.
A favorable result suggests a high likelihood of penicillin allergic reaction. A negative test result usually indicates you’re not allergic to penicillin, but a negative result is more difficult to translate because some type of drug reactions can not be found by skin tests.
If the diagnosis of a penicillin allergy doubts or your doctor judges an allergic reaction unlikely based on the symptoms and test results, he or she might advise a graded drug difficulty.
With this procedure, you get 4 to five dosages of the suspect penicillin, beginning with a small dosage and increasing to the wanted dosage. If you reach the restorative dose without any reaction, then your doctor will conclude you aren’t adverse that type of penicillin. You will be able to take the drug as recommended.
Likewise, if you dislike one type of penicillin, your doctor might recommend a graded difficulty with a type of penicillin or cephalosporin that’s less most likely– since of recognized chemical properties– to cause an allergic reaction. This would enable your doctor to recognize an antibiotic that can be used securely for a present bacterial infection and guide options in future treatments.
During a drug difficulty, your doctor provides mindful supervision, and supportive care services are offered to treat a negative reaction.
Treatments for penicillin allergy
Interventions for a penicillin allergy can be divided into two basic techniques:
- Treatment for the present allergic reaction symptoms.
- Desensitization to penicillin.
Treating present symptoms
The following interventions might be used to treat the symptoms of an allergic reaction to penicillin:
- Withdrawal of the drug. If your doctor determines that you have a penicillin allergy– or most likely allergic reaction– ceasing the drug is the first step in treatment.
- Antihistamines. Your doctor may recommend an antihistamine or suggest a non-prescription antihistamine such as diphenhydramine (Benadryl) that can block immune system chemicals triggered during an allergy.
- Corticosteroids. Either oral or injected corticosteroids may be used to treat inflammation related to more-serious reactions.
- Treatment of anaphylaxis. Anaphylaxis requires an instant epinephrine injection in addition to healthcare facility care to maintain blood pressure and support breathing.
If there are no other antibiotic treatment choices offered, your doctor may recommend a treatment called drug desensitization that would enable you to take a course of penicillin to treat an infection. With this treatment, you receive a really small dosage and then gradually larger doses every 15 to 30 minutes during a number of hours or a few days. If you can reach the desired dosage with no response, then you can continue the treatment.
You’re thoroughly kept an eye on during the intervention, and supportive care is readily available to treat responses. Desensitization is seldom used if penicillin has caused a severe, life-threatening response in the past.
Prevention of penicillin allergy
If you have a penicillin allergy, the best prevention is to prevent the drug. Steps you can take to secure yourself include the following:
- Inform health care workers. Be sure that your penicillin allergy or other antibiotic allergic reaction is clearly recognized in your medical records. Notify other health care suppliers, such as your dental professional or any medical professional.
- Wear a bracelet. Wear a medical alert bracelet that identifies your drug allergy. This information can ensure proper treatment in an emergency situation.
- Bring emergency situation epinephrine. If your allergy has actually caused anaphylaxis or other severe reactions, your doctor will likely prescribe a self-injecting syringe and needle device (epinephrine autoinjector). Your doctor or a member of the clinical personnel will train you on how to use an autoinjector (Adrenaclick, EpiPen, Twinject, others).